MAUDE Adverse Event Report: COOK ENDOSCOPY FLOURISH PEDIATRIC ESOPHAGEAL ATRESIA

COOK ENDOSCOPY FLOURISH PEDIATRIC ESOPHAGEAL ATRESIA
Model Number G47283
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Perforation of Esophagus (2399)
Date of Event 07/23/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Common device name: ptk- tube, gastrointestinal (and accessories).Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The customer provided pictures of a contrast study done on the patient.Five pictures were included in the report; the magnets are shown to have come together.A potential perforation cannot be confirmed by the images provided.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.The report indicated: "the physician did dilate the track/anastomosis, under fluoroscopy." the instructions for use states the following: "based on limited clinical data on this device, the rate of endoscopic dilation or surgical intervention for stenosis of the anastomosis is higher than that following surgery." a perforation was not diagnosed.The report indicated: "he did not see a leak, but has not been able to get a direct visual.The patient was sent home and was not symptomatic." overall clinical success, anastomosis, was achieved with the use of the flourish pediatric esophageal atresia device.Prior to distribution, all flourish pediatric esophageal atresia devices are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an isolated occurrence.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
The physician used a cook flourish pediatric esophageal atresia device on a pediatric patient with esophageal atresia.The following was reported from a cook representative.The flourish device was introduced into the patient on (b)(6) 2020.The procedure and placement of the device were non eventful.The only thing that was different was the gap length.Originally the gap length was around 2 cm when original gap imaging was done.The surgeon did mention that they were doing dilations once per week to try to bring the esophageal ends together.They had stopped the dilations once they requested the flourish device.They stopped the dilations for two weeks until they used the flourish device.At the time of the procedure, the gap length appeared to be 4 cm.After placement and once the patient went to the neonatal intensive care unit (nicu), it was advised to leave the inner catheters in the unlocked position.This way it could be seen how long the gap would be during the next couple days and be able to see if there was any progression on the daily chest x-rays.This is recommended with every flourish procedure.The surgeon decided to leave the inner catheters in the locked position and he left the inner catheters with some distal tension on the esophageal pouches.The surgeon left the inner catheters in the locked position while pushing in on the inner catheters causing the magnets to come closer together because of the external force being placed on the inner catheters.When the inner catheters were unlocked, the magnets would regress back and the gap length would be farther away.In one occasion, the magnets regressed back to 5 cm.On (b)(6) 2020, the cook representative was notified the magnets were touching.The surgeon did mention that they had left the inner catheters locked throughout the treatment and he would put tension on the catheters before locking them to approximate the esophageal ends.The cook representative mentioned this is the first time anyone had left the magnets in before complete approximation longer than 13 days.It was also mentioned that this was the first time that the method of putting tension on the inner catheters and locking had ever been done before.The physician also mentioned that he introduced the feeding tube into the lower esophageal pouch for more support of the lower magnet.On (b)(6) 2020, the physician sent some images of the esophagram.It looked like the magnets had perforated through the esophageal pouches [images indicated there is a gap with no contrast between the pouch and magnet].The following additional information was received on 31-jul-2020: the perforation has not yet been confirmed.The fluoroscopic imaging shows that the magnets came together, but there may be a potential perforation as there is a gap with no contrast between the pouch and magnet.The patient was taken to the or and the magnets were removed traditionally and a nasal jejunal (nj) tube was placed.The baby does not have any symptoms, is being fed through the nj tube, and there is no visualized pneumoperitoneum.The physician is going to attempt to go in with an endoscope to confirm if a perforation occurred.The magnets would not have come together without the pushing and locking of the device.The following further information was received on 18-aug-2020 from the cook representative: a perforation has not been diagnosed.The physician did dilate the tract/anastomosis, under fluoroscopy.He did not see a leak, but has not been able to get a direct visual.The patient was sent home and was not symptomatic.It is unclear exactly what is going on with the patient.They are not sure if it is a stricture, since the imaging they obtained is different to that of any other patient we have treated with flourish.Clarification was received on 19-aug-2020 indicating the dilation was done because of a combination of contrast not really moving through the anastomosis and wanted to see if he could confirm that there was a perforation.A section of the device did not remain inside the patient¿s body.The additional procedure completed was done as a diagnostic tool to better determiner if there was a perforation.It could not be diagnosed if a perforation occurred, however, the patient was sent home and was not symptomatic.This report is being sent out of caution for a potential perforation.

Brand Name
FLOURISH PEDIATRIC ESOPHAGEAL ATRESIA
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key10438200
Report Number1037905-2020-00334
Device Sequence Number2714104
Product Code PTK
UDI-Device Identifier10827002472836
UDI-Public(01)10827002472836(17)210407(10)W4338379
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/07/2021
Device Model NumberG47283
Device Catalogue NumberFLRSH-PEA
Device Lot NumberW4338379
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/26/2020
Initial Report FDA Received Date08/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;